Hail, Boulder
- When
- June 12, 2:50 PM MST
- Where
- Boulder County, 1.73 mi ENE of Marshall
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.960, -105.200
A severe thunderstorm produced quarter size hail about 15 miles southwest of Hugo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced quarter size hail about 15 miles southwest of Hugo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 12, 2:10 PM MST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 310 PM MDT FRI JUN 12 2009 .SHORT TERM...TEMPERATURES ON THE PLAINS HAVE ONLY RISEN TO THE LOWER 70S...SHORT OF THE CONVECTIVE TEMPERATURE FOR THE MOST PART. EXCEPTIONS TO THIS ARE ON THE PALMER DIVIDE WHERE WEAK CONVECTION HAS BEEN DEVELOPING. MID LEVEL SUBSIDENCE ASSOCIATED WITH THE WEAK RIDGING ALOFT OVER THE STATE APPEARS THAT IT WILL HOLD MOST SHOWER ACTIVITY IN CHECK THROUGH THE EVENING. HAVE HELD ON TO 10-20 PERCENT POPS THROUGH ABOUT 05Z IN CASE OUTFLOW BOUNDARY INTERACTION GETS STRONG ENOUGH TO INITIATE ADDITIONAL SHOWERS. OVERNIGHT... EASTERLY LOW LEVEL WINDS WILL BE SHIFTING TO THE SOUTHEAST AND STRENGTHENING...HELPING TO HOLD THE LOW LEVEL MOISTURE OVER THE REGION. LOW LEVEL MOISTURE IS FORECAST TO INCREASE AGAIN ON SATURDAY WHILE SOUTHEASTERLIES ALSO CONTINUE. SHEAR PROFILES AND THERMODYNAMIC PROFILES WILL BECOME MORE FAVORABLE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS BY AFTERNOON. MODEL SOUNDINGS FROM THE NAM AT KDEN SHOW 1900 J/KG OF CAPE AT 21Z USING A PARCEL OF 75/53. STORM PREDICTION CENTER HAS NORTHEAST COLORADO UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS...AND I CANT ARGUE WITH THAT. THE KEY QUESTION WILL BE IF WE REACH TEMPERATURES IN THE MID 70S LIKE MOS GUIDANCE SAYS. HOWEVER...WITH THE IMPROVING SHEAR PROFILES THROUGH THE DAY...WARM TEMPERATURES MAY NOT BE THE MOST IMPORTANT PART OF THE DAY. .LONG TERM...SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE CENTRAL ROCKIES THROUGH MONDAY AS AN UPPER LEVEL TROUGH REMAINS OFF THE SOUTHERN CALIFORNIA COAST AND A RIDGE STAYS OVER THE CENTRAL PLAINS. THIS TROUGH WILL KICK OUT WEAK SHORT WAVES THAT WILL HELP PRODUCE AFTERNOON AND EVENING THUNDERSTORMS SATURDAY THROUGH MONDAY. DEW POINTS WILL STAY IN THE MID 40S TO MID 50S WITH CAPES OF 500-1500 J/KG. BECAUSE OF THE MOISTURE...INSTABILITY AND LIFT...WILL HAVE 30-50 POPS FOR EACH AFTERNOON AND EVENING. AN EASTERLY SURFACE FLOW WILL BE RESPONSIBLE FOR BRINGING THE LOW LEVEL MOISTURE AND CONTINUED COOL TEMPERATURES. THE UPPER LEVEL TROUGH OFF THE CALIFORNIA COAST WILL STRENGTHEN AND DIG SOUTH ON TUESDAY. THIS WILL INDUCE RIDGING OVER THE CENTRAL ROCKIES. THE RIDGING WILL CONTINUE WEDNESDAY AND THEN BE FLATTENED THURSDAY BY A TROUGH IN THE NORTHERN STREAM MOVING A THE NORTHERN ROCKIES. MODELS INDICATE THIS FLAT RIDGE WILL ONLY LAST ONE DAY AND REBUILD FOR FRIDAY. TEMPERATURES TUESDAY THROUGH FRIDAY WILL BE NEAR NORMAL TO SLIGHTLY ABOVE NORMAL. BOTH THE GFS AND ECMWF HANG ONTO THE LOW LEVEL MOISTURE AND INSTABILITY OVER NORTHEAST COLORADO UNDER THIS PATTERN. DONT EXPECT WIDESPREAD THUNDERSTORM ACTIVITY THAT WE HAVE BEEN SEEN BECAUSE OF THE LACK OF A SHORT WAVE. BUT STILL CANT RULE OUT CONVECTION ON ANY GIVEN DAY. THEREFORE WILL HAVE SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING TUESDAY THROUGH FRIDAY. && .AVIATION...THREAT OF EVENING THUNDERSTORMS NOW APPEARS TO BE LIMITED DUE TO A LACK OF SIGNIFICANT SURFACE WARMING. HOWEVER...A STRAY STORM IS STILL POSSIBLE IF OUTFLOW FROM THUNDERSTORMS OVER THE PALMER DIVIDE BECOMES STRONG ENOUGH TO INITIATE CONVECTION. OVERNIGHT...TYPICAL DRAINAGE WINDS SHOULD PREVAIL...HELPING TO MINIMIZE THE DEVELOPMENT OF ANY FOG. VFR CIGS AND VSBYS SHOULD PREVAIL THROUGH SATURDAY MORNING. ON SATURDAY...SOUTHEASTERLY LOW LEVEL FLOW WILL INCREASE WITH MOISTURE AND INSTABILITY STRENGTHENING THROUGH THE DAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO RETURN TO THE DENVER METRO AREA FOR THE AFTERNOON HOURS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KDRBY/MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1101 AM MDT FRI JUN 12 2009 COZ030>051-131200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1101 AM MDT FRI JUN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS AND FOOTHILLS AGAIN THIS AFTERNOON...THEN SPREAD OVER THE NORTHEAST PLAINS LATER THIS AFTERNOON AND EVENING. A WEAK RIDGE OF HIGH PRESSURE MOVING OVER THE STATE TODAY IS EXPECTED TO DIMINISH THE INTENSITY OF THUNDERSTORMS RELATIVE TO EARLIER THIS WEEK. HOWEVER...AMPLE HEATING AND SUFFICIENT MOISTURE WILL RESULT IN SCATTERED COVERAGE OF STORMS BY LATE IN THE DAY. AN ISOLATED SEVERE STORM IS STILL POSSIBLE WITH HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MOIST AND UNSTABLE AIR WILL CONTINUE TO FLOW UP FROM THE DESERT SOUTHWEST THIS WEEKEND AND NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH DAY WITH SOME STORMS ON THE PLAINS POSSIBLY BECOMING SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/MEIER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT FRI JUN 12 2009
COZ041-046-047-122215-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET
CO-
325 PM MDT FRI JUN 12 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
CENTRAL LINCOLN COUNTY
EAST CENTRAL ELBERT COUNTY
AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL. THIS STORM WAS
LOCATED NEAR SIMLA...OR 23 MILES WEST OF LIMON...MOVING EAST AT 10
MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SIMLA AND
MATHESON.
LAT...LON 3903 10405 3911 10405 3911 10406 3912 10406
3913 10421 3925 10417 3921 10365 3895 10373
TIME...MOT...LOC 2124Z 283DEG 11KT 3915 10408The Denver radar (KFTG), 59 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165602, 165601, 165603.